Alert archive / Colorado / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 24, NWS Denver/Boulder, CO

June 24, 2002Sedgwick County, Colorado

NWS Denver/Boulder, CO issued this severe thunderstorm warning at Jun 24, 2002, 3:38 PM MDT for Sedgwick County, Colorado. It was in force for 67 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 24, 2002, 3:38 PM MDT (21:38 UTC)
Expired
Jun 24, 2002, 4:45 PM MDT
In force
67 min
Issued by
NWS Denver/Boulder, CO
Area
Counties, with a storm outline in the text

County Sedgwick County, CO

The radar

The Goodland radar (KGLD), 171 km from the middle of the area, began a volume at 21:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 9.6 hours before the alert went out and 137 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2002-06-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2002-06-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 43 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3306 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
43 m²/s²
0-3 km storm-relative helicity
11 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KBOU 242138
SVRDEN
COC115-242245-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DENVER CO
338 PM MDT MON JUN 24 2002

THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN SEDGWICK COUNTY IN NORTHEAST COLORADO
  THIS INCLUDES THE CITY OF JULESBURG

* UNTIL 445 PM MDT

* AT 338 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 7 MILES NORTHWEST OF SIXTEEN-MILE CORNER...OR
  ABOUT 9 MILES SOUTH OF JULESBURG...MOVING NORTH AT 10 MPH.

LOCATIONS IN THE WARNING INCLUDE...BUT ARE NOT LIMITED TO...JULESBURG
AND SIXTEEN-MILE CORNER.

VERY LARGE HAIL IS POSSIBLE WITH THIS SEVERE THUNDERSTORM. IF YOU ARE
IN THE PATH OF THE STORM...PUT YOUR CAR IN A GARAGE AND MOVE TO A
SUBSTANTIAL SHELTER.

IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG
BUILDING. DAMAGING WIND...LARGE HAIL...VERY HEAVY RAIN...AND DEADLY
LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS. STAY INSIDE AWAY
FROM WINDOWS UNTIL THE STORM HAS PASSED.

LAT...LON 4080 10235 4075 10227 4076 10207 4100 10206
          4100 10236

GIMMESTAD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 24, 3:11 PM MDT, 27 minutes earlier.

Area forecast discussion, Jun 24, 3:11 PM MDT, 27 minutes before
NORTHEAST AND NORTH CENTRAL COLORADO AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER COLORADO
311 PM MDT MON JUN 24 2002

LOOKING AT THE 3 HOUR SOUNDINGS BEING RUN DOWN IN DENVER...THE
AIRMASS HAS DRIED SOME IN PRECIPITABLE WATER FROM 0.54 INCH AT 12Z
TO 0.43 AT 18Z IN SPITE OF THE NORTH TO NORTHEAST UPSLOPE UP TO
ABOUT 9800 FEET MSL.  ACTUALLY...THE SURFACE DEW POINTS OVER THE
PLAINS ARE 0-2 C HIGHER RIGHT NOW THEN THEY WERE YESTERDAY.  RADAR
PICTURES ARE INDICATING A COUPLE DECENT BOUNDARIES/CONVERGENCE AREAS
WITH SOME CELLS DEVELOPING ON THEM RIGHT NOW.  CONSIDERING THE
ACTUAL AMOUNT OF CONVECTION LAST EVENING ALONG WITH CURRENT GOING
SITUATION WILL GO WITH 20-30% POPS FOR THE PLAINS...LESS IN THE
ALPINE AREAS.  OVERNIGHT LOWS WILL BE RIGHT AT OR A TAD COOLER THEN
THIS MORNINGS.

ON TUESDAY...FORECAST SOUNDINGS/CROSS SECTIONS SHOW SLIGHTLY BETTER
POTENTIAL INSTABILITY THEN THIS AFTERNOON.  THE PRECIPITABLE WATER
IS PROGGED A BIT HIGHER TUESDAY...BUT THE LAPSE RATES SHOWS A BETTER
CAP IN THE MID LAYERS.  THE LOW LEVEL/SURFACE MOISTURE/ENERGY GRIDS
SHOW SLIGHTLY BETTER CONDITIONS FOR CONVECTION THEN TODAY AS WELL.
THE LOW LEVEL WINDS SHOW WIDESPREAD SOUTHEASTERLY FLOW WITH A GOOD
CHANCE FOR A DENVER CYCLONE.  20-30% POPS WILL SUFFICE.  BY
WEDNESDAY MORNING...GRIDS SHOW A LOW LEVEL SURGE OF SLIGHTLY COOLER
AIR MOVING INTO THE FORECAST AREA.  THE PRECIPITABLE WATER IS A BIT
HIGHER BY AFTERNOON FROM TUESDAYS VALUES.  THE UPSLOPE FLOW IS
PRETTY DEEP BUT THERE ARE MORE CAPS AROUND ON THE CROSS SECTIONS
LAPSE RATES FIELD.   THE CAPE VALUES ARE HIGHEST WEDNESDAY AFTERNOON
COMPARED TO NOW AND TUESDAY AFTERNOON.  BUT THE STABILITY
ASSOCIATED WITH THE SLIGHTLY DIFFERENT NEW AIRMASS MAY BE A
QUESTION. THE AVN PROGS VIGOROUS EASTERLY FLOW OVER MOST OF THE
FORECAST AREA ALL DAY THURSDAY.   WILL GO 20-30% POPS AGAIN FOR THE
PLAINS.   THE AVN GIVES THE BEST POPS AND QPF ON WEDNESDAY
AFTERNOON/EVENING...THURSDAY LOOKS SECOND BEST...THEN TUESDAY.
FOR TEMPERATURES...GRIDS SHOW A 0-1.0 C COOL DOWN FOR HIGHS ON
TUESDAY...THEN ANOTHER 0-1.0 COOL DOWN FOR WEDNESDAY...THEN SIMILAR
READINGS FOR THURSDAYS HIGHS.

EXTENDED FORECAST DISCUSSION:  FOR FRIDAY THROUGH MONDAY...THE UPPER
RIDGE IS PROGGED TO BE CENTERED ACROSS WESTERN COLORADO ALL FOUR
DAYS.  MOISTURE IS PREVALENT ENOUGH TO KEEP THE SLIGHT CHANCE
GOING ALL FOUR DAYS.   THE NEXT COUPLE SHIFTS MAY HAVE UP THIS TO
OUT-RIGHT...CHANCE ON THE INKLING THAT THE ANTICIPATED PONTOON
MAY COMMENCE.          RJK

.DEN...NONE.

In the hours before

Special weather statement, Jun 24, 10:46 AM MDT, 4 hours 52 minutes before
COZ030>051-242000-

HAZARDOUS WEATHER OUTLOOK FOR NORTHEAST AND NORTH CENTRAL COLORADO
NATIONAL WEATHER SERVICE DENVER COLORADO
1045 AM MDT MON JUN 24 2002

THIS OUTLOOK PERTAINS TO THE FOLLOWING COLORADO COUNTIES

ADAMS     ARAPAHOE  BOULDER     BROOMFIELD  CLEAR CREEK  DENVER
DOUGLAS   ELBERT    GILPIN      GRAND       JACKSON      JEFFERSON
LARIMER   LINCOLN   LOGAN       MORGAN      PARK         PHILLIPS
SEDGWICK  SUMMIT    WASHINGTON  WELD

SYNOPSIS...AN UPPER RIDGE OF HIGH PRESSURE WILL CONTINUE TO BUILD
OVER THE CENTRAL ROCKY MOUNTAINS THIS AFTERNOON AND EVENING.  WHILE
THE AIRMASS WILL REMAIN RELATIVELY DRY...ENOUGH INSTABILITY WILL
EXIST...WITH STRONG SURFACE HEATING...FOR ISOLATED SHOWERS AND
THUNDERSTORMS TO DEVELOP.  THE HIGH BASED STORMS WILL PRODUCE STRONG
AND GUSTY MICROBURST WINDS.

ISOLATED SHOWERS AND THUNDERSTORMS WILL FORM OVER THE MOUNTAINS AND
EASTERN FOOTHILLS DURING THE EARLY AFTERNOON AND SPREAD OVER THE
URBAN CORRIDOR AND NORTHEASTERN PLAINS DURING THE LATE AFTERNOON
AND EVENING.  THE STORMS WILL PRODUCE DEADLY CLOUD TO GROUND
LIGHTNING...BRIEF RAIN...STRONG WINDS WITH GUSTS TO 50 MPH AND
SMALL HAIL.  WHILE NO SEVERE STORMS ARE ANTICIPATED...A BRIEF
MICROBURST WIND GUST IN EXCESS OF 58 MPH CANNOT BE RULED OUT.

SPOTTER ACTIVATION WILL NOT BE NEEDED.

OUTLOOK FOR TUESDAY...ISOLATED LATE DAY SHOWERS AND THUNDERSTORMS.

GARD...WFO BOULDER

Nearby

Severe Thunderstorm Warnings in Colorado, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.